Warfarin side effects?: Good morning all... - Anticoagulation UK

Anticoagulation UK
2,790 members1,030 posts

Warfarin side effects?

OwensMum
OwensMum
14 Replies

Good morning all. First a frightening thought... it's four weeks until Xmas!! 😨😆 Very briefly, I was put on Warfarin for life following a couple of episodes of thrombophlebitis and then a DVT. That was three months ago and I have never had so many problems with my legs. I have asked various medical professionals whether it could be linked to the Warfarin but all say no, it's just coincidence.

I am stabilised at INR 2-3. I have venous insufficiency and am morbidly obese. Since I started the Warfarin the skin on my legs has started "flaring" very badly and I now have two ulcers. However, what is puzzling me is that this is happening to BOTH legs, yet the DVT was only in my left! I had the first ulcer in my left and then the second developed in my right leg. The pain, skin redness (venous eczema) and tightening of the skin is worse in my left leg, but is happening at the same time in my right.

I am certainly displaying symptoms of Post Thrombotic Syndrome and am due to see my Vascular Consultant in a couple of weeks...he has previously mentioned compression bandaging. I'm horrified by how quickly I am losing my quality of life and feel very lonely.

Does any of this ring true for anyone? Have you ever wondered if Warfarin has made things worse for you? I am aware of a very rare side effect involving the skin, but my problems don't appear to be the same. Why both legs? It certainly is confusing me! Thanks for reading 😁

14 Replies
oldestnewest
cheritorrox

I don't know if there's a link but I'd certainly press the consultant to consider changing you to another anticoagulant. Something's obviously wrong!

Also like to suggest to join the NHS weight-loss forum here on Health Unlocked - it's a very lively community which is really supportive and full of help, advice and experience. It's helped me lose 22kg (3.5 stone).

1 like
Reply
OwensMum

Thank you, I've only just joined up and I'm pretty sure I signed up to the weight loss group. Well done on your success!

Reply
Kempsh0tt

Hi Owens Mum, I'd reiterate the need to insist on consultant time to determine the underlying cause and also consider the NOAC alternatives to Warfarin. Best of Luck. TC

1 like
Reply
OwensMum
OwensMum
in reply to Kempsh0tt

Thank you. I'll be seeing my dermatologist over the next few weeks for the result of the biopsy I had on one of the "ulcers"... let's just say it wasn't quite like any other ulcer I've seen and GP was unsure too. Could be a carcinoma, I had melanoma earlier this year. I will certainly press the issue!

Reply
Hidden
Hidden
in reply to Kempsh0tt

I'm on rivaroxaban and find it OK.

Reply
Asdan05

Although not the identical symptoms you detail I had many problems with warfarin. It made me vomit, hot sweats and dizziness. I went to my GP telling him I couldn’t carry on like that and he immediately changed me to a newer tablet I take twice daily which doesn’t need regular blood tests, every few months that’s all. Symptoms went within a week, even though warfarin clinic wouldn’t accept this. It can do no harm to discuss this with your doctor.

1 like
Reply
OwensMum
OwensMum
in reply to Asdan05

Thank you Asdan05. I too have hot sweats but I think that's more to do with being a woman of a certain age 😆 Is it Rivaroxaban that you are on now? They tried that initially when I had thrombophlebitis, but it didn't prevent the DVT forming, so put me straight onto Warfarin.

Reply
Asdan05

I was put on dabigatron which was great, saw me through two major bowel surgeries with no problems. This May, after ankle sprain, I was in pain with leg very swollen but thought I couldnt have dvt on anticoagulants but I did, I had two, a new and an old one. I’m now on Apixaban, so far so good. X

1 like
Reply
Terry2407

I've been taking warfarin since 2009 apart from a spell on Rivaoxaban I have never had any problems so sorry to hear about your problems really hope everything settles down and you return to good health

1 like
Reply
Florablue

First, and I'm sure you've heard this from your doctor(s). You absolutely must take personal responsibility and lost the weight. At the same time, address your microbiome. A good microbiome supports every aspect of your body. You are what you eat. It's that simple. Stay away from ALL "simple" carbohydrates. This includes all flour products, even whole grains. The glycemic index of flour is the same, or worse, than table sugar. No pasta, it's made from flour.

I'm also on lifelong warfarin because of a blood mutation. This manifested a couple of years after menopause, so age and hormones must have been a catalyst. Anyway, for one thing, I decided I can never become fat, which would worsen the condition. So I work at it. It takes self discipline. It becomes easier as you begin to lose weight and lose the cravings for simple carbs. I was once

170 pounds. I now maintain my weight at 140. I'm 5'6" and this seems to be a

good weight for my height. I make my own sauerkraut for good natural probiotics, plus kombucha and kvass for drinks. I make all my own salad dressing as 99% of commercial dressings contain canola oil, one of the worst oils one can use (causes inflammation in the body). Pure olive oil and apple cider vinegar are the base I use before adding herbs and spices. I use coconut oil for sautéing. I'm mainly vegetarian (organic), but when I eat beef, it's grass-fed and I eat organic chicken. I'm lucky to have a large garden in season - how wonderful is that?

1 like
Reply
OwensMum
OwensMum
in reply to Florablue

It is wonderful but I'm afraid as the single Mum of a 12-year old boy, and soon to be on benefits as I have to retire early, that's not going to happen for me! I will however take responsibility once I find out what a microwhatsit is. Lol. Seriously, I agree, and unfortunately as they say "You are what you eat". I have only one lung too, and that I was born with. I'm certain it's not all down to environmental factors and organic foods but when I get my act together I'm sure I'll find out 😁

Reply
Florablue
Florablue
in reply to OwensMum

I've been studying this for quite some time.

Here is the first episode on the "microbiome". It's simply

the beneficial bacteria in our gut. I'll bet you find this as fascinating as me.

Good luck.

interconnectedseries.com/ep...

1 like
Reply
Adame27

Hi there

I hope you are as well as can be.

Let me tell u there is no worse drug than warfarin that I have ever experienced. My inrs were reasonable but the psychological and physical side effects were just unbearable.

This includes palpitations, depression, paranoia and weakness generally. I suggest u stop it immediately and u will see what I'm talking about, then ask your Dr to put u on another anticoagulant.

Keep me updated.

Reply
JulieRoberts

Depression? Really? Ive had depression for years... Never occurred to me that warfarin could be anything to do with it! Ill have to look into that... Thanks

Reply

You may also like...